Illinois, 2004

Flooding in Illinois, May 31, 2004

May 31, 2004 · NWS PAH · 3 events in 3 counties and zones

Minor flooding of the Mississippi River occurred at the end of the month. 45 feet on May 31, about one-half foot above flood stage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Mississippi River occurred at the end of the month. At Thebes, the river crested at 33.45 feet on May 31, about one-half foot above flood stage. This resulted in minor flooding of low-lying woods and fields in the bottomlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 2:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, May 31, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 AM CDT MON MAY 31 2004

.DISCUSSION...

NO MAJOR CONCERNS THIS PACKAGE. BIGGEST CHC OF RAIN THIS WEEK SHOULD
COME AROUND MID WEEK AS THE MAIN H50 LOW FINALLY SWINGS THROUGH THE
OHIO VALLEY REGION...DRAGGING A WEAK COLD FRONT WITH IT. NOT MUCH
OVERALL MOISTURE WITH THIS SYSTEM...BUT TEMPS WILL BE FAIRLY COLD
ALOFT LEADING TO LIFTED INDICES WED AFTERNOON AT OR SLIGHTLY BELOW
ZERO. THUS...WILL LEAVE ONGOING CHC POPS FOR SHOWERS/THUNDER ON WED
OVER THE ENTIRE FORECAST AREA.

NEARLY ZONAL H50 FLOW TODAY THROUGH TUE SHOULD KEEP SFC FRONT THAT
CAME THROUGH OVERNIGHT WELL TO OUR SOUTH. SO...UNLESS THIS OLD
BOUNDARY CREEPS BACK NORTHWARD...WE SHOULD ENJOY A NICE MEMORIAL DAY
AND TUESDAY. HIGH TEMPS WILL REACH THE UPPER 70S TO MID 80S ACROSS
THE ERGION TODAY...THEN SHOULD WARM 3 OR 4 DEGREES ON TUE AS SFC
FLOW BECOMES MORE SOUTHERLY.

H50 FLOW BECOMES NWLY BEHIND THE TROF FOR LATE WEEK AND INTO THE
WEEKEND...WITH HIGH PRESSURE AT THE SFC PASSING NORTH OF THE REGION.
COULD BE A ROUND OF SHOWERS AND THUNDERSTORMS LATER IN THE WEEKEND
AS THE GFS HAS BEEN CONSISTENT THE PAST COUPLE RUNS IN BRINGING AN
MCS TYPE SYSTEM SOUTHEASTWARD THROUGH THE PLAINS BY SUNDAY.

AS FAR AS TEMPS ARE CONCERNED...NGM MOS TEMPS TUE NIGHT SEEM WAY TOO
COOL...GIVEN THE MILD SOUTHWEST LOW LEVEL FLOW ADVERTISED BY ALL
MODELS. WILL GO CLOSER THE GFS (MAV) AND ETA MOS NUMBERS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

GM
Hazardous weather outlook, May 31, 3:20 AM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
420 AM CDT MON MAY 31 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
420 AM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AS A COLD FRONT PASSES
THROUGH THE REGION. HOWEVER...NO SEVERE STORMS ARE EXPECTED AT THIS
TIME. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ON SUNDAY...BUT
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 31, 6:39 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 AM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TORNADO          DARMSTADT               38.09N 87.58W
05/30/2004  F1               VANDERBURGH        IN   NWS EMPLOYEE

            TORNADO TOUCHED DOWN NEAR BROMM RD THEN LIFTED IN THE
            TOWN ON DARMSTADT. NUMEROUS TREES DOWN AND SNAPPED. TREE
            TOPS ON HOMES. ONE UNATTACHED GARAGE DESTROYED. PATH WAS
            3 MILES LONG AND 200 YARDS WIDE.

&&

GM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
May 31, 11:00 AM CST to 11:59 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Flood, Jackson

When
May 31, 11:00 AM CST to 11:59 PM CST
Where
Jackson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Flood, Union

When
May 31, 11:00 AM CST to 11:59 PM CST
Where
Union forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399000, 5399001, 5399002.